Alert archive / New York / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 254, NWS Binghamton, NY

September 13, 20215 counties in New York

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 13, 2021, 12:45 AM EDT for 5 counties in New York. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2021, 12:45 AM EDT (04:45 UTC)
Expired
Sep 13, 2021, 1:45 AM EDT
In force
60 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Chemung County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 118 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 12, 10:25 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

300 
WUUS51 KBGM 130445
SVRBGM
NYC015-097-099-101-123-130545-
/O.NEW.KBGM.SV.W.0254.210913T0445Z-210913T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
1245 AM EDT Mon Sep 13 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Southwestern Seneca County in central New York...
  Schuyler County in central New York...
  Yates County in central New York...
  Western Chemung County in central New York...
  Steuben County in central New York...

* Until 145 AM EDT.

* At 1244 AM EDT, severe thunderstorms were located along a line
  extending from near Geneseo to near Shinglehouse, moving east at 65
  mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Law enforcement has reported several locations with 
           power outages and trees down. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Elmira, Corning, Southport, Hornell, Big Flats, Horseheads, Bath,
  Penn Yan, Hector and Elmira Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4253 7772 4254 7766 4258 7765 4258 7737
      4267 7737 4276 7731 4276 7698 4287 7697
      4286 7687 4200 7670 4200 7775
TIME...MOT...LOC 0444Z 266DEG 55KT 4282 7775 4200 7817 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

MWG
3 follow-up statements
049 
WWUS51 KBGM 130516
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
116 AM EDT Mon Sep 13 2021

NYC015-097-099-101-123-130545-
/O.CON.KBGM.SV.W.0254.000000T0000Z-210913T0545Z/
Seneca NY-Schuyler NY-Yates NY-Chemung NY-Steuben NY-
116 AM EDT Mon Sep 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM EDT
FOR SOUTHWESTERN SENECA...SCHUYLER...YATES...WESTERN CHEMUNG AND
EASTERN STEUBEN COUNTIES...

At 116 AM EDT, severe thunderstorms were located along a line
extending from 6 miles west of Geneva to Troupsburg, moving east at
65 mph.

HAZARD...60 mph wind gusts.

SOURCE...Law enforcement.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Elmira, Corning, Southport, Big Flats, Horseheads, Bath, Penn Yan,
Hector, Elmira Heights and Starkey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4234 7736 4246 7738 4254 7739 4258 7737
      4267 7737 4276 7731 4276 7698 4287 7697
      4286 7687 4200 7670 4202 7762
TIME...MOT...LOC 0516Z 266DEG 55KT 4285 7711 4203 7754 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MWG
177 
WWUS51 KBGM 130537
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
137 AM EDT Mon Sep 13 2021

NYC099-123-130546-
/O.CAN.KBGM.SV.W.0254.000000T0000Z-210913T0545Z/
Seneca NY-Yates NY-
137 AM EDT Mon Sep 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SENECA AND YATES
COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM EDT for
central New York.

LAT...LON 4202 7709 4229 7687 4246 7686 4200 7677
TIME...MOT...LOC 0536Z 266DEG 55KT 4287 7669 4205 7712 

$$

NYC015-097-101-130545-
/O.CON.KBGM.SV.W.0254.000000T0000Z-210913T0545Z/
Schuyler NY-Chemung NY-Steuben NY-
137 AM EDT Mon Sep 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM EDT
FOR SOUTH CENTRAL SCHUYLER...WESTERN CHEMUNG AND SOUTHEASTERN STEUBEN
COUNTIES...

At 136 AM EDT, severe thunderstorms were located along a line
extending from near Union Springs to Lindley, moving east at 65 mph.

HAZARD...60 mph wind gusts.

SOURCE... Radar Indicated. 

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Elmira, Southport, Big Flats, Horseheads, Elmira Heights, Caton,
Watkins Glen, Montour Falls, Burdett and Millport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4202 7709 4229 7687 4246 7686 4200 7677
TIME...MOT...LOC 0536Z 266DEG 55KT 4287 7669 4205 7712 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MWG
954 
WWUS51 KBGM 130547
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
147 AM EDT Mon Sep 13 2021

NYC015-097-101-130557-
/O.EXP.KBGM.SV.W.0254.000000T0000Z-210913T0545Z/
Schuyler NY-Chemung NY-Steuben NY-
147 AM EDT Mon Sep 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SCHUYLER...
WESTERN CHEMUNG AND SOUTHEASTERN STEUBEN COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 200 AM EDT for
central New York.

LAT...LON 4202 7709 4229 7687 4246 7686 4200 7677
TIME...MOT...LOC 0547Z 266DEG 55KT 4288 7652 4206 7695 

$$

MWG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 12:39 AM EDT, 6 minutes earlier.

Area forecast discussion, Sep 13, 12:39 AM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1239 AM EDT Mon Sep 13 2021

.SYNOPSIS...
A cold front drifts southward into Central NY this evening.
This front will become stall and become stationary and will be
the focus for showers and thunderstorms tonight and again
tomorrow. Expect unsettled weather to continue through most of
this week.

&&

.NEAR TERM /THROUGH TODAY/...
1235 AM Update:

The line of thunderstorms is quickly moving closer to the region
and knocking on the door of Steuben County. There have been
reports of trees knocked down as winds 60 to 70 mph wind gusts
are possible with this line. The main concern with this update
was trying to get the highest PoPs based on the flow of this
line. The HRRR was used for guidance as the NAMNest looked to be
an hour behind until it reaches Otsego and Delaware Counties.
Also continue to mention damaging winds and heavy rainfall in
areas of the highest PoPs.

940 PM Update:

The system we were watching has fizzled out and is now just rain
showers as it passes through Buffalo. However, there is another
line of storms that have made it to the eastern MI border that
will need to be monitored. That line is looking a little bit
better than the first line. There have been some non-severe
storms that have popped up and are mainly along and north of the
NY Thruway. Reduced visibilities are being reported due these
storms. Some light rainshowers are now starting to pop up
across CNY as well. The highest PoPs continue to be where storms
are developing. Some minor adjustments were made to PoPs for
the next 6 hours as there is still some uncertainty as to what
will happen once that second line makes it across the lakes and
into NY. Some minor adjustments were also made to temps,
including the low, and winds based on latest obs, but those were
overall closer to the forecast at this updated.

615 PM Update:

We continue to monitor the possibility of severe weather
tonight. The system that is approaching the thumb of Michigan is
the system that is expected to impact our area later tonight.
It appears that it is likely another 4-5 hours before it will
enter the CWA, assuming that the speed remains constant. There
is a wide-area of showers ahead of the system, which would
certainly arrive a bit earlier.

Currently, there are some light showers moving through the
Western Mohawk Valley and Southern Tug Hill Plateau regions. The
CAMs have not handled these showers well thus far. Showers
could extend farther south over the next few hours as the front
slowly moves south. There could also be a few isolated storms as
well. PoPs were updated over the next 6 hours with only minor
updates. Mainly, the southern extent of PoPs were brought north
slightly, and PoPs were increased in areas where there are
currently showers and where additional showers will likely
develop.

Other changes during this update included the temps, winds, and
sky cover. Due to the cloud cover today, temps this evening were
cooler than our forecast. Made some adjustments through
midnight by decreasing the hourly temps some based on latest
obs, but have left the lows alone for now. Winds and sky cover
were also updated based on the latest obs, with only minor
adjustments needed as a result.

350 PM Update:

***Strong to severe thunderstorms possible tonight and Monday***

A cold front is drifting southward into Central NY this evening.
This front will eventually stall over the area and thunderstorms
will race along the boundary tonight. The uncertainty lies in
how far south the makes it and also how far eastward the
thunderstorms maintain their intensity before weakening. At this
time, the greatest threat for severe thunderstorms with damaging
winds will be across Central NY, but if the front moves a bit
further south, then the severe threat will push into the Twin
Tiers.

Convection has initiated over Michigan and will quickly
intensify and race eastward this evening, likely merging into an
MCS. With the strong enhanced westerly flow aloft, this MCS will
be moving at a fast clip. An EML plume should allow the
convective complex to maintain its intensity, with mid-level
lapse rates approaching 8C/km. Latest CAMs have the main complex
entering western NY around 9 or 10 PM and exiting and exiting
our area by early Monday morning. Damaging winds will be the
main threat, but can't rule out an embedded isolated tornado
along the line, with RAP soundings showing 0-1km storm relative
helicity values approaching 200 m2/s2.

In addition, PWATs will be in the 1.75" so locally heavy rain
will also be possible, especially if any backbuilding/training
convection is able to occur. Flash flood threat is fairly low,
as FFG values have come up a bit in the last week across Central
NY, but can't rule out localized flash flooding.

Thunderstorms exit the region early Monday morning, however the
front will only make it to somewhere around the NY/PA border by
tomorrow afternoon. EML plume will still be present again
tomorrow, so we could have this exact same script play out two
nights in a row. SPC has introduced a slight risk for severe
thunderstorms again tomorrow across the Twin Tiers and
damaging winds will once again be the main threat. Latest model
guidance shows a shortwave quickly racing eastward through the
zonal westerly flow across the Great Lakes tomorrow evening. This
wave will likely initiate convection to our west by late Monday
afternoon and storms will track east into our area tomorrow
night. AVP NAM forecast sounding showing ample elevated
instability with over 2000 J/kg at 10 PM Monday night with EML
overhead, so no reason to think any storms will weaken by the
time the get into our area. The shortwave exits our area early
Tuesday morning and thunderstorms will come to an end.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
With quasi-zonal flow continuing through Tuesday, followed by a
slightly more amplified trof passing by to our north on Wednesday,
the forecast will remain unsettled. A stationary front over central
PA will move back north as a warm front on Tuesday. This front will
be slipping through beneath broad upper level ridging and a thermal
capping inversion, so should not be overly active. Storms that might
develop would have sufficient warm sector instability and marginal
shear for an isolated severe potential. Have generally kept just
chance PoPs for Tuesday afternoon with a slightly higher gradient
along the upper Mohawk Valley and Tug Hill zones. Otherwise...
anomalously warm temperatures and moisture profiles will bring back
some heat and humidity.

A more vigorous wave moves across southern Ontario with a cold
frontal passage expected here during Wednesday afternoon. Confidence
remains fairly high calling for the development of showers and
thunderstorms with this feature and PoPs will remain in the likely
category. Instability is about the same as Tuesday, but the bulk
shear will be increasing. Mid-level flow goes mainly parallel to
surface front...thus progress will take some time and there are also
signs of heavy rain from backbuilding potential. We'll be fine
tuning the potential for either flash flooding, or severe in the
next couple days.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
This longer term period looks almost like a repeat of the days
prior. A cold front will stall out over central PA early Thursday
and then return as a warm front again Thursday night into Friday.
There's also a suggestion of low pressure moving north along the
Eastern Seaboard on Friday...followed by another trailing cold front
pushing into NY on Saturday. Conditions will remain warmer than
normal with higher moisture content during this period...especially
if moisture feeds in from the low moving up the coast. Bottom line
for most of the extended is unsettled with primarily diurnally
driven showers and thunderstorms. Can't really say any day will
be a washout, but also can't go for a mostly sunny and dry
forecast, either. Sunday looks very much up in the air with
high pressure trying to build in on the various models with the
ECMWF most emphatic about that. WPC sets high pressure over the
area in deference to the ECMWF...and the NBM guidance is dry.
For now, will take a shot at a precip free Sunday, but
confidence doing that is about as low as it gets.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
VFR and MFVR ceilings continue through this evening, though some
terminals will see worse conditions overnight. There have been
some light rain showers that have impacted RME and AVP which
have occasionally brought restrictions to those terminals.
These showers are expected to continue on and off through the
next 6-7 hours. An approaching system will also bring
thunderstorms to the NY terminals. These thunderstorms will
bring visibility and ceiling restrictions as well as gusty
winds. There is still some uncertainty on the timing of these
thunderstorms, so TEMPO groups were used based on highest
confidence of the timing. These thunderstorms would impact SYR
and RME first and then drift south to impact the rest of the NY
terminals.

BGM, ITH, and ELM will see ceilings drop below 1000 ft AGL after
the storms pass. Fog will also develop at RME and ITH after the
storms pass through with IFR visibilities possible at ELM.
Conditions begin to improve at all NY terminals by 13-14z. All
terminals should be VFR by the late morning hours tomorrow.

AVP is expected to stay dry and have VFR conditions throughout
the period. Observations from AVP are now coming into our
system so the 'AMD NOT SKED' was removed. No updates yet from
BGM at this time.

Outlook...

Monday afternoon through Friday...Chance for some scattered
showers and thunderstorms each day, especially during the
afternoons. Brief restrictions possible, but otherwise mainly
VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPK
NEAR TERM...BTL/MPK
SHORT TERM...JAB
LONG TERM...JAB
AVIATION...BTL
Hazardous weather outlook, Sep 12, 10:36 PM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1036 PM EDT Sun Sep 12 2021

NYZ062-PAZ038>040-043-044-047-048-072-140245-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
1036 PM EDT Sun Sep 12 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible Monday evening through Monday night.
A few of these storms may be strong to severe with damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-017-018-025-036-037-044>046-055>057-140245-
Northern Oneida-Southern Cayuga-Onondaga-Tompkins-Madison-
Southern Oneida-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-
1036 PM EDT Sun Sep 12 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Thunderstorms are possible tonight. A few of these storms may be
strong with damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another round of thunderstorms will be possible Monday evening
through Monday night across the Southern Tier and some may be strong
to severe with damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ015-016-022>024-140245-
Yates-Seneca-Steuben-Schuyler-Chemung-
1036 PM EDT Sun Sep 12 2021

...SEVERE THUNDERSTORM WATCH 495 IN EFFECT UNTIL 2 AM EDT MONDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A line of thunderstorms is moving across Lake Erie and lower
Ontario. This fast moving line of storms will bring damaging winds
and sudden heavy rainfall to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 1:26 AM EDTSevere Thunderstorm WarningBGMCayuga, Chemung, Cortland, Schuyler, Seneca, Steuben and 3 more53 min
Sep 13, 2:01 AM EDTSpecial Weather StatementBGMBroome, Chenango, Cortland44 min
Sep 13, 2:25 AM EDTSpecial Weather StatementBGMChenango, Delaware, Otsego35 min
Sep 13, 2:49 AM EDTSpecial Weather StatementBGMDelaware, Otsego26 min

Nearby

Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.